Flash Flood, Sampson
- When
- May 12, 4:57 PM EST to 5:30 PM EST
- Where
- Sampson County, 10 mi SE of Clinton
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.992, -78.371 (the zone’s center; the record gives no point)
Waycross Road was flooded and closed.
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 12, 1:18 PM EST, 3 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 218 PM EDT WED MAY 12 2004 .DISCUSSION... MAIN FORECAST CHALLENGE CENTERS AROUND POPS THIS EVENING AND AGAIN SATURDAY. WATER VAPOR IMAGERY DEFINES MID LEVEL VORT MAX NORTH OF CAE... LIFTING SLOWLY E-NE. THIS FEATURE ALONG WITH A MODERATELY UNSTABLE AND MOIST AIRMASS WILL LIKELY KEEP SCATTERED/NUMEROUS SHOWERS AND T-STORMS OCCURRING OVER AT LEAST THE SOUTH HALF OF THE FORECAST REGION EARLY THIS EVENING THEN SLOWLY DIMINISH. SOUTH HALF ALSO WHERE BEST LOW LEVEL MOISTURE CONVERGENCE HAS OCCURRED SINCE MID-MORNING PER MSAS. INITIAL THOUGHTS AT POPS SUGGEST A SMALL CHANCE NW... CHANCE NE AND LIKELY POPS SOUTH. MAY ADJUST UP/DOWN 10% BASED ON RADAR TREND PRIOR TO 4 PM EDT/20Z. MID LEVEL FEATURE EAST OF REGION BY THU WITH MID LEVEL RIDGE IN ITS WAKE. IN ADDITION, AMS GRADUALLY DRIES OUT. THUS, APPEARS ANY CONVECTION THU WILL BE ISOLATED, FAVORING WESTERN PIEDMONT DUE TO BETTER LOW LEVEL CONVERGENCE PER TERRAIN. AIRMASS DRIES OUT FURTHER FRI THUS EXPECT COVERAGE TO BE EVEN LESS. PREVIOUS FORECAST HAS ISOLATED IN THE WEST. WILL LEAVE IN FOR NOW. BY SAT...S/W IN NORTHERN STREAM WILL CROSS GREAT LAKES THEN LIFT INTO NEW ENGLAND SAT NIGHT/SUN. TAIL END OF MID LEVEL TROUGH WILL APPROACH FROM THE NW. IN ADDITION...PRECIPITATABLE WATER VALUES WILL INCREASE TO NEAR 1.5 INCHES BY 00Z SUN. WITH MODERATELY UNSTABLE AND MOIST AIRMASS IN PLACE AND TOKEN SUPPORT ALOFT... CHANCE POPS WARRANTED IN THE NW PIEDMONT WITH SLIGHT CHANCE POPS ELSEWHERE SAT NIGHT. IN HOUSE LOW LEVEL THICKNESS/TEMP SCHEME SUPPORTS MAX TEMPS COMPARABLE TO A BLEND OF MS/MAV NUMBERS. SUNDAY THROUGH WEDNESDAY... EARLY SUMMER PATTERN ESTABLISHED ACROSS REGION THROUGH MID WEEK. MAIN STORM TRACK DURING THIS PERIOD PROGGED TO RUN FROM GREAT LAKES INTO SOUTHERN NEW ENGLAND. MEDIUM RANGE MODELS IN FAIRLY GOOD AGREEMENT IN OVERALL PATTERN WITH DIFFERENCES NOTED IN THE FINER DETAILS. NEAR SURFACE BOUNDARY ALONG SOUTHERN EDGE OF WESTERLIES WILL BE FOCUS FOR CONVECTIVE ACTIVITY THROUGH PERIOD. WITH SURFACE RIDGE AXIS NEAR/SOUTH OF CENTRAL NC AND MODERATELY MOIST/UNSTABLE AIRMASS OVER REGION, FORECAST AREA VULNERABLE TO OUTFLOW BOUNDARIES. THUS WILL MAINTAIN SMALL CHANCE OF AFTERNOON/EARLY EVENING CONVECTION THROUGH PERIOD. TEMPS WILL CONTINUE TO AVERAGE 5-8 DEGREES ABOVE SEASONAL NORMS. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && WSS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 447 AM EDT WED MAY 12 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-121045- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN... ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD... SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY... WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 447 AM EDT WED MAY 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER WIDELY SCATTERED AFTERNOON AND EVENING SHOWERS OR THUNDERSTORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 450 PM EDT WED MAY 12 2004 NCZ089-122145- SAMPSON NC- 450 PM EDT WED MAY 12 2004 ...HEAVY RAIN WILL CONTINUE ACROSS EASTERN SAMPSON COUNTY THROUGH 600 PM EDT... AT 450 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN 6 MILES SOUTH OF TURKEY...OR ABOUT 11 MILES SOUTHEAST OF CLINTON...MOVING NORTHEAST AT 5 MPH. ADDITIONAL STORMS WERE CONTINUING TO DEVELOP BETWEEN GARLAND AND HARRELLS...AND THESE STORMS WILL TRACK SLOWLY NORTHEAST. SOME LOCATIONS AFFECTED BY THESE STORMS WILL BE LOCATIONS BETWEEN TURKEY AND HARRELLS. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED. PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE ALSO BE EXPECTED WITH THESE THUNDERSTORMS. DGS
The Raleigh/Durham radar (KRAX), 76 km away, was scanning. The volume nearest the first event began at 21:57 UTC.
1 flash flood. Local standard time, as filed.
Waycross Road was flooded and closed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394097.